Massachusetts, 2009

Flash Flood in Massachusetts, July 29, 2009

July 29, 2009 · NWS ALY · 1 event in 1 county or zone

The combination of a slow moving cold front approaching from the west, and an abundantly moist and warm air mass in place, led to the development of numerous showers and thunderstorms across eastern New York and western New England during Wednesday afternoon and evening on July 29th. Some of the thunderstorms moved slowly, and trained across the same areas for several hours, producing torrential…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of a slow moving cold front approaching from the west, and an abundantly moist and warm air mass in place, led to the development of numerous showers and thunderstorms across eastern New York and western New England during Wednesday afternoon and evening on July 29th.

Some of the thunderstorms moved slowly, and trained across the same areas for several hours, producing torrential rainfall and resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 29, 4:15 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 29, 4:15 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
515 PM EDT WED JUL 29 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN ANCHORED ACROSS THE
GREAT LAKES MUCH OF THIS WEEK. A SOUTHWEST FLOW ON THE EASTERN SIDE
OF THIS TROUGH WILL KEEP WARM AND HUMID CONDITIONS ACROSS THE
REGION. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD THROUGH
THE EVENING LOW PRESSURE AND A COLD FRONT MOVE ACROSS OUR REGION FROM
THE WEST...AND AGAIN FRIDAY AFTERNOON INTO FRIDAY NIGHT AS ANOTHER
WAVE OF LOW PRESSURE MOVES ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 5PM...STILL HAVE ONE WARNING FOR A ROTATING THUNDERSTORM IN
CENTRAL COLUMBIA COUNTY. VILS WITH THIS STORM WERE NOT
IMPRESSIVE...GENERALLY HALF OF THE "VIL" OF THE EVENING.
HOWEVER...WE KNOW FROM MANY PAST CSTAR STUDIES STORMS IN THE HUDSON
VALLEY...THAT ROTATE CAN PRODUCE SEVERE WEATHER ON THEIR OWN.

WE ALSO HAVE CONTINUED FLASH FLOOD WARNING AND ADVISORIES...WITH
COLUMBIA COUNTY HARDEST HIT. COLUMBIA COUNTY HAS BEEN HARDEST HIT
WITH RADAR ESTIMATES NOW IN SOME CASES APPROACHING OR EVEN EXCEEDING
4 INCHES IN CENTRAL COLUMBIA COUNTY!

AGAIN...PLEASE REFER TO OUR LSR FOR ALL THE WEATHER UPDATES.

AREAS TO THE NORTH OF MID HUDSON VALLEY...HAVE BEEN GENERALLY
"WORKED" OVER WITH MORE WIDESPREAD SHOWERS...WHICH HAVE COOLED
SURFACE TEMPERATURES TO AROUND 70 FROM ALBANY NORTHWARD. SBCAPES
HAVE BEEN REDUCED FROM EARLIER VALUES NEAR 2000 J/KG LOCALLY TO ONLY
ABOUT 200 J/KG. THE ONLY AREAS TO HAVE FAIRLY HIGH SBCAPES ARE TO
THE SOUTH WHERE WE STILL HAVE TO ONE WARNING.

I WOULD SAY THE SEVERE THREAT IS ALL BUT OVER FROM ALBANY NORTHWARD.
HOWEVER...THE SWATH OF WIDESPREAD SHOWERS WAS LIFTING NORTHWARD.
THERE LOOKS TO BE A BREAK IN THE ACTION FROM SOUTH TO NORTH (FIRST
ACROSS THE MID HUDSON VALLEY WORKING NORTHWARD). SATELLITE PICTURES
DO INDICATE SOME HOLES IN THE CLOUDS JUST SOUTH OF THE MID HUDSON SO
IT IS REMOTELY POSSIBLE THAT ENOUGH SUN COULD REHEAT THE ATMOSPHERE.
IT IS A LONG SHOT...BUT POSSIBLE DURING THE NEXT HOUR.

STAY TUNED.

UPDATE HOURLY GRIDS TO REFLECT HIT IN TEMPERATURES DURING THE PAST
HOUR DUE TO ALL THE RAIN.

******PREVIOUS NEAR TERM DISCUSSION**************

AS OF 4 PM...WE HAVE ISSUED A COUPLE OF SEVERE THUNDERSTORM
WARNINGS...MAINLY FOR COLUMBIA COUNTY...WHICH WE VERIFIED. (PLEASE
REFER TO OUR LOCAL STORM REPORT PRODUCT (LSR) FOR ALL REPORTS). WE
STILL HAVE SOME LOCALLY STRONG THUNDERSTORMS ON THE LEADING EDGE OF
AN OTHERWISE ENLARGING SWATH OF STRATIFORM RAIN (WITH EMBEDDED
THUNDERSTORMS). IT APPEARS TO US THAT THE SEVERE THREAT IS SLOWLY
DWINDLING...EXCEPT IN OUR NORTHERN AND EXTREME SOUTHERN PORTIONS
WHERE LESSER RAIN HAS FALLEN AND THE ATMOSPHERE IS MUCH WARMER.

THE BIGGER CONCERN HAS TURNED TO FLASH FLOODING. A SPOTTER
KINDERHOOK COLUMBIA COUNTY REPORTED OVER 3 INCHES OF RAIN SINCE 2PM!
DOPPLER RADAR INDICATE THAT OVER 2 INCHES OF HAS FALLEN IN THE NW
SARATOGA COUNTY AND HEAVY RAIN HAS MOVED INTO THE BERKSHIRES. WE
HAVE ISSUE VARIOUS FLASH FLOOD WARNINGS AND ADVISORIES TO COVER
THESE AREAS.

THE 12Z SPC WRF SEEMS TO HAVE A PRETTY GOOD HANDLE ON THE SITUATION
THUS FAR...INDICATING AN ENLARGING AREA OF SYNOPTIC RAIN SHOWERS TO
EVOLVE THROUGH THIS EVENING. THE 18Z NAM DOES NOT HAVE ALL THE GOOD
ON THE HANDLE OF WHAT HAS HAPPENED UP TO THIS POINT (GROSSLY
UNDERESTIMATING THE QPF IN COLUMBIA COUNTY). THIS MODEL BRINGS THE
HEAVIEST RAINFALL ACROSS OUR EASTERN AREAS...FROM ALBANY EASTWARD
BETWEEN 00Z-03Z BUT SUSPECT THERE ARE SOME "CONVECTIVE" FEEDBACK
ISSUES WITH THAT MODEL.

EITHER WAY...RANCHERS OF VARYING INTENSITY WILL CONTINUE ACROSS
MUCH OF THE REGION...WITH LOCALIZED DOWNPOURS IN
THUNDERSTORMS...THROUGH AT LEAST THIS EVENING. SEVERE THUNDERSTORM
WATCH CONTINUES AS THE FLASH FLOOD WATCH FOR MOST OF OUR CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
WE WILL STILL BE DEALING WITH THE LOW PRESSURE AREA AND ITS
ASSOCIATED COLD FRONT...THIS EVENING INTO THE OVERNIGHT. IT WILL
SLOWLY TRAVERSE EASTWARD. ANY "SEVERE" ISSUES WILL WANE AS WE
LOOSE THE HEATING OF THE DAY. HOWEVER...GOOD LOW LEVEL CONVERGENCE
AND THE POTENTIAL FOR TRAINING CELLS WILL CONTINUE. PWAT VALUES
ACTUALLY ARE FORECAST TO RISE OVER 2 INCHES ABOVE NORMAL THIS
EVENING...TWO STANDARDS DEVIATIONS ABOVE NORMAL.

AS THE FRONT MOVES TO THE EAST OF THE HUDSON VALLEY
OVERNIGHT...SHOWERS AND ANY THUNDERSTORMS WILL BECOME MORE
SCATTERED FROM WEST TO EAST...BUT STILL CAPABLE OF LAYING DOWN
HEAVY DOWNPOURS.

SLIGHTLY DRIER AIR COURTESY OF HIGH PRESSURE BUILDING TO OUR
WEST...WILL BRING A BRIEF RESPITE LATER ON THURSDAY. WE STILL
CANNOT RULE OUT RESIDUAL SHOWERS OR STORMS EARLY THURSDAY. LATER
IN THE DAY...ANY ISOLATED SHOWERS SHOULD BE CONFINED TO THE HIGHER
TERRAIN TO THE EAST OF ALBANY...AS A WESTERLY FLOW SHOULD MIX OUT
DRIER AIR AND INHIBIT SHOWER ACTIVITY...EXCEPT TO THE UPSLOPE
EAST OF ALBANY.

QUITE THURSDAY NIGHT WITH PERHAPS SOME PATCHY FOG. HOWEVER...IT IS
STILL TOO EARLY INCLUDE IN THE GRIDS...PENDING HOW MUCH RAIN
REALLY FALLS PRIOR TO THURSDAY NIGHT.

ON FRIDAY...THE NEXT SURFACE TROUGH AND LOW PRESSURE WILL BE
HEADING OUR WAY TO LIKELY BRING YET ANOTHER ROUND OF SHOWERS AND
STORMS TO OUR REGION. INSTABILITY LOOKS BE FROM ALBANY SOUTH AND
EAST BUT FOR NOW WILL MENTION THUNDERSTORMS EVERYWHERE. THERE IS A
POTENTIAL FOR MORE HEAVY RAIN WITH THESE STORMS. SHOWERS AND
STORMS COULD LINGER INTO FRIDAY NIGHT.

GENERALLY SAW NO REASON TO SIGNIFICANTLY TWEAK MAV/MET BLEND
TEMPERATURES THROUGHOUT THIS PERIOD. LEANED WITH THE WARMER MAV
GUIDANCE TONIGHT...BUT WENT WITH SLIGHTLY COOLER MET TEMPS ON
THURSDAY DUE TO 850 HPA TEMPS IN THE 13-15C RANGE ALONG WITH WEAK
COLD AIR ADVECTION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SAT STILL LOOKS TO BE THE BETTER WEEKEND DAY WITH HIGH PRESSURE
BRIEFLY BUILDING IN AND BRINGING SLIGHT RELIEF TO THE HUMIDITY
LEVELS AND REDUCING THE SHOWER THREAT AT LEAST FOR ONE DAY. WITH A
GOOD DEAL OF SUNSHINE AND 850 HPA TEMPERATURES BETWEEN
13-15C...LOOK FOR HIGH TEMPERATURES WITHIN A FEW DEGREES OF
80...SLIGHTLY HIGHER MID HUDSON VALLEY...AND SLIGHTLY COOLER
ACROSS THE ELEVATED TERRAIN.

THEN...HIGH PRESSURE QUICKLY RETREATS OFFSHORE...ALLOWING THE NEXT
COLD FRONT/SURFACE TROUGH TO APPROACH SUNDAY INTO MONDAY. DRIER
WEATHER LOOKS TO RETURN BY TUESDAY.

TEMPERATURES LOOK TO CONTINUE TO TREND NEAR SEASONABLE LEVELS
THROUGHOUT THE PERIOD WITH PRECIPITATION OVERALL CONTINUING TO BE
ABOVE NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP...AND
WILL BECOME MORE WIDESPREAD THROUGH THE AFTERNOON AND EVENING.
CURRENT HAZY CONDITIONS WILL CONTINUE...AND MVFR VISIBILITIES AND
CEILINGS WILL BE FURTHER RESTRICTED BY THE SHOWERS AND
THUNDERSTORMS...AT SOME TIMES TO IFR. SHOWERS WILL BECOME MORE
SCATTERED AFTER 04-06Z...BUT CLOUDS AND FOG WILL
PERSIST...CONTINUING THE MVFR/IFR CONDITIONS THROUGH THE NIGHT AND
INTO TOMORROW MORNING.

SOUTH WINDS WILL CONTINUE AT AROUND 10 KT...GUSTING NEAR 20 KT AT
TIMES AT ALB. WINDS COULD GUST UP TO 35 KT IN THUNDERSTORMS AT ALB
AND POU. ONCE SHOWERS BECOME MORE SCATTERED TONIGHT...SOUTH WINDS
WILL DIMINISH TO 5 KT OR LESS...AND SHIFT TO WEST AND NORTHWEST BY
12Z.

OUTLOOK...
THU...MVFR/IFR EARLY BCMG VFR...SLGT CHC SHRA/TSRA.
FRI...VFR/MVFR...CIG/VIS...CHC SHRA/TSRA.
SAT...VFR...NO SIG WX.
SUN...VFR/MVFR...CIG/VIS...CHC SHRA/TSRA.
MON...VFR...NO SIG WX.

&&

.FIRE WEATHER...
WE EXPECT AN AVERAGE OF AN INCH OR MORE OF RAINFALL THROUGH
TONIGHT...WITH SOME LOCALITIES RECEIVING MORE THAN THAT. RH VALUES
WILL BE NEAR 100 PERCENT OVERNIGHT.

SOME DRYING TAKES PLACE ON THURSDAY...ESPECIALLY IF WE DO PICK UP
A NW BREEZE. RIGHT NOW WE THINK A 5-15 MPH NW BREEZE. RH VALUES
ARE PROJECTED TO DROP TO BETWEEN 50-60 PERCENT ON THURSDAY
AFTERNOON...BACK UP TO NEAR 100 PERCENT OVERNIGHT THURSDAY AS THE
WIND BECOME LIGHT...CLOSER TO 75 PERCENT ON FRIDAY WITH A SOUTH
WIND 10-15 MPH. BY FRIDAY IT APPEARS THAT MORE SHOWERS AND STORMS
WILL BE FIRING UP ONCE AGAIN.

WE DID NOT ISSUE A WET FLAG ON OUR NFDRS FOR TOMORROW SINCE
MOST...IF NOT ALL OF THE RAIN...WILL BE HISTORY SHORTLY AFTER
SUNRISE THURSDAY.

&&

.HYDROLOGY...
THERE CONTINUES TO BE TWO PERIODS OF CONCERN...THE FIRST BEING
THROUGH TONIGHT AND THE SECOND BEING FRIDAY INTO FRIDAY EVENING.

WE DID TRIM BACK OVERALL RIVER BASIN FORECASTS A TAD...STILL
LOOKING AT A GENERAL 1-2 INCH RAINFALL THROUGH TONIGHT.
HOWEVER...TRAINING THUNDERSTORMS WILL LIKELY PRODUCE 3-4 INCHES IN
A FEW LOCALITIES. WE CONTINUED THE FLASH FLOOD WATCH THROUGH
TONIGHT.

THIS RAINFALL WILL LIKELY ONLY PRODUCE MINOR RISES ON MOST STREAMS
AND RIVERS. HOWEVER...LEVELS ON THE HOUSATONIC STILL LOOK TO
APPROACH BANKFULL RANGES...AND ARE FORECASTING TO THE ALERT LEVEL AT
FALLS VILLAGE.

OBVIOUSLY...IF THUNDERSTORMS WITH HEAVY RAIN...WERE TO TRAIN OVER
CRUCIAL HEADWATERS...ANY RIVER COULD RISE MORE THAN WE HAVE
FORECASTED.

THIS BATCH OF HEAVY RAIN WILL EXIT ON THURSDAY. A MAINLY DRY
PERIOD IS EXPECTED LATER ON THURSDAY INTO THURSDAY.

HOWEVER...A SECOND ROUND OF SHOWERS AND STORMS COULD PRODUCE YET
ANOTHER 1-2 INCHES OF AVERAGE BASIN RAINFALL WITH LOCALLY HIGHER
AMOUNTS POSSIBLE ON FRIDAY. HOPEFULLY...THERE WILL BE ENOUGH TIME
FOR RIVERS LEVELS TO RECEDE BUT THE SCENARIO WILL BECOME MORE
CLEAR AFTER WE GET THROUGH THIS FIRST EVENT.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ001-013.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ039>043-047>054-
     058>061-063>066-082>084.
MA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ001-025.
VT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VTZ013>015.

&&

SYNOPSIS...HWJIV
NEAR TERM...NAS/HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...NAS
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV/11
Hazardous weather outlook, Jul 29, 12:10 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
110 PM EDT WED JUL 29 2009

CTZ001-013-MAZ025-NYZ058>061-063>066-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
110 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...THE SOUTHERN BERKSHIRES IN WESTERN MASSACHUSETTS AND
THE CENTRAL AND SOUTHEAST CATSKILLS...TACONICS AND MID HUDSON
VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING MAY BE SEVERE. THE GREATEST THREAT FROM THE
THUNDERSTORMS WOULD BE DAMAGING WINDS. THE THUNDERSTORMS ARE
EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WHICH
ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS IN EFFECT FOR THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD.

IN MASSACHUSETTS...
BERKSHIRE.

IN NEW YORK...
COLUMBIA...DUTCHESS...GREENE AND ULSTER.

IN ADDITION...SKYWARN SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2
INCHES OR MORE...AS WELL AS ANY REPORTS OF FLOODING OR BANKFULL OR
NEAR BANKFULL BODIES OF WATER...TO THE NATIONAL WEATHER SERVICE BY
TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.

NYZ042-083-301100-
NORTHERN WARREN-SOUTHEAST WARREN-
110 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WARREN COUNTY IN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE GUSTY WINDS AND BRIEF PERIODS OF HEAVY
RAIN. THE THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO
NORTHEAST AT 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WHICH
ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038-301100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
110 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS AND
WESTERN MOHAWK VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE GUSTY WINDS AND BRIEF PERIODS OF HEAVY
RAIN. THE THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO
NORTHEAST AT 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WHICH
ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ001-NYZ039>041-043-047>054-082-084-VTZ013>015-301100-
NORTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
110 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES OF WESTERN
MASSACHUSETTS...THE EASTERN MOHAWK VALLEY...LAKE GEORGE SARATOGA
REGION...GREATER CAPITAL DISTRICT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING MAY BE SEVERE. THE GREATEST THREAT FROM THE
THUNDERSTORMS WOULD BE DAMAGING WINDS AND LARGE HAIL. THE
THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT
25 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WHICH
ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS IN EFFECT FOR THE FOLLOWING COUNTIES...

IN MASSACHUSETTS...
BERKSHIRE...

IN NEW YORK...
ALBANY...FULTON...MONTGOMERY...RENSSELAER...SARATOGA...
SCHENECTADY...SCHOHARIE...WASHINGTON...

IN VERMONT...
BENNINGTON AND WINDHAM.

IN ADDITION...SKYWARN SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2
INCHES OR MORE...AS WELL AS ANY REPORTS OF FLOODING OR BANKFULL OR
NEAR BANKFULL BODIES OF WATER...TO THE NATIONAL WEATHER SERVICE BY
TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.

In the hours before

Local storm report, Jul 29, 4:00 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      EDINBURG                43.23N 74.09W
07/29/2009                   SARATOGA           NY   LAW ENFORCEMENT

            SOUTH SHORE ROAD CLOSED

&&
Local storm report, Jul 29, 4:04 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
504 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      STEPHENTOWN             42.55N 73.44W
07/29/2009                   RENSSELAER         NY   TRAINED SPOTTER

            ROUTE 43 CLOSED IN NUMEROUS PARTS. PORTION OF GARFIELD
            ROAD CLOSED.

&&
Local storm report, Jul 29, 4:20 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
520 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       KINDERHOOK              42.39N 73.70W
07/29/2009  M0.00 INCH       COLUMBIA           NY   TRAINED SPOTTER

            4.38 INCHES TODAY

&&
Local storm report, Jul 29, 4:21 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
521 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     WEST COXSACKIE          42.36N 73.82W
07/29/2009                   GREENE             NY   TRAINED SPOTTER

            TREES AND LIMBS DOWN ON BRONCK MILL ROAD

&&
Local storm report, Jul 29, 4:27 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
527 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       KINDERHOOK              42.39N 73.70W
07/29/2009  M4.38 INCH       COLUMBIA           NY   TRAINED SPOTTER

            TODAY

0520 PM     HEAVY RAIN       KINDERHOOK              42.39N 73.70W
07/29/2009  M4.68 INCH       COLUMBIA           NY   BROADCAST MEDIA

            SINCE 1 PM. WXNET6 REPORT.

&&
Local storm report, Jul 29, 4:40 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
540 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       CHATHAM CENTER          42.42N 73.61W
07/29/2009  M4.20 INCH       COLUMBIA           NY   TRAINED SPOTTER

0530 PM     FLASH FLOOD      STEPHENTOWN             42.55N 73.44W
07/29/2009                   RENSSELAER         NY   LAW ENFORCEMENT

            NUMEROUS ROAD CLOSURES.

&&

The radar

The Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Berkshire

When
July 29, 4:40 PM EST to 8:45 PM EST
Where
Berkshire County, 0.69 mi S of Williamstown to 1.03 mi SW of Williamstown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.710, -73.200

Heavy rainfall from training thunderstorms produced flash flooding near Williamstown. Seven to nine inches of flowing water was reported at the intersection of Route 7 and Bridges Road, as Broad Brook overflowed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181794.